Indiana, 2003Hail and Damaging Winds in Indiana, May 8, 2003
May 8, 2003 · NWS PAH · 4 events in 2 counties and zones
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 1:53 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, May 8, 1:53 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CDT THU MAY 8 2003
WARM FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS THE REGION PROVIDING
THE FORCING FOR SCATTERED STRONG TO NEAR SEVERE THUNDERSTORMS ACROSS
THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA. FURTHER NORTH ANOTHER
AREA OF ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE
850MB FRONT. PER SAT PIX AND RUC 700MB TEMPS AREA BECOMING CAPPED
FROM SW TO NE. NOT SURE WHETHER THE CAP WILL HOLD...SO OVERNIGHT
WILL KEEP SCHC POPS RW/TRW OVER ALL BUT NE SECTIONS WHERE WILL GO
CHC POPS JUST IN CASE. DECENT CAP SHOULD BE IN PLACE ON FRIDAY BUT
WILL KEEP SCHC POPS ALL AREAS FOR RW/TRW ALSO JUST IN CASE. EXPECT
SCATTERED RW/TRW FRIDAY NIGHT ASSOC WITH VORT MAX CROSSING THE
REGION. WILL INCREASE POPS SATURDAY AND SATURDAY NIGHT WITH APPROACH
OF MAIN STORM SYSTEM. THE FRONT ASSOC WITH THIS SYSTEM WILL PUSH
THROUGH LATE SATURDAY NIGHT. ON SUNDAY COOLER AND DRIER HIGH
PRESSURE TO OVERSPREAD THE REGION AND PREVAIL THROUGH TUESDAY. ON
WEDNESDAY AS THE NEXT WEATHER MAKER APPROACHES THE REGION...EXPECT
THE DEVELOPMENT OF RW/TRW WHICH SHOULD CONTINUE INTO THURSDAY.
BASED ON THE LACK OF WEATHER SO FAR...HOPEFULLY WILL CANCEL BOTH
WATCHES BY PRESS TIME. MAY HOLD OFF SHIPPING ZONES A TAD TO MAKE
SURE SVR WX THREAT IS OVER.
.PAH...TORNADO WATCH #300 CURRENTLY IN EFFECT UNTIL 4 PM CDT FOR
MOST OF WESTERN KENTUCKY. SEVERE THUNDERSTORM WATCH #302 CURRENTLY
IN EFFECT UNTIL 4 PM CDT FOR THE REMAINDER OF WESTERN KENTUCKY...
SOUTHWEST INDIANA...AND SOUTHERN ILLINOIS.
JAP
Hazardous weather outlook, May 8, 4:34 PM CST, 1 hour 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. A WARM FRONT OVER THE REGION
WILL LIFT NORTHEAST THIS EVENING. THIS COMBINED WITH A VERY
UNSTABLE AIRMASS COULD RESULT IN THE DEVELOPMENT OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE
BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE
FRONT SATURDAY NIGHT.
AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A
STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A
CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 8, 11:46 AM CST, 5 hours 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-086-
087-081815-
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 8 2003
...SEVERE THUNDERSTORM WATCH NUMBER 302 FOR THE REMAINDER OF
SOUTHEAST MISSOURI...ALL OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
UNTIL 4 PM CDT...
AT 1234 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS
SOUTHERN ILLINOIS...NORTH OF PERRY COUNTY ILLINOIS. THESE PARTICULAR
STORMS WILL MOVE NEAR INTERSTATES 64 AND 57 IN MOUNT VERNON BETWEEN
1245 PM AND 1 PM. THESE STORMS WERE MOVING NORTHEAST AROUND 35 MPH.
THESE STORMS SHOULD EXPAND SOUTH AND SOUTHEAST
THROUGH THE AFTERNOON. THESE STORMS HAVE THE POTENTIAL OF PRODUCING
DAMAGING HAIL.
PERSONS IN SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA SHOULD REMAIN CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA.
AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE
RATHER QUICKLY...WITH THE PRIMARY HAZARD BEING LARGE HAIL.
IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK
SAFE SHELTER INDOORS.
SMITH
Local storm report, May 8, 12:15 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM PADUCAH KY 60 MPH WIND GUST
05/08/03 MCCRACKEN REPORTED BY TRAINED
SPOTTERSpecial weather statement, May 8, 1:14 PM CST, 4 hours 26 minutes before
MOZ076-086-087-100-107>112-114-081930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT THU MAY 8 2003
...SEVERE WEATHER WATCHES CANCELED FOR SOUTHEAST MISSOURI...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED AT THIS TIME FOR THE
FOLLOWING COUNTIES IN SOUTHEAST MISSOURI THIS AFTERNOON.
THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN TORNADO WATCH
NUMBER 300...
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID
AND MISSISSIPPI.
THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN SEVERE
THUNDERSTORM WATCH 302...
PERRY...BOLLINGER AND CAPE GIRARDEAU.
SMITH
Special weather statement, May 8, 2:47 PM CST, 2 hours 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-082102-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT THU MAY 8 2003
...TORNADO WATCH NUMBER 306 IS IN EFFECT UNTIL 9PM CDT FOR A SMALL
PART OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...
...SEVERE WEATHER WATCHES CANCELED FOR PARTS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY...
THE FOLLOWING COUNTIES HAVE BEEN INCLUDED IN TORNADO WATCH NUMBER
306 WHICH IS EFFECTIVE UNTIL 9 PM CDT...
IN SOUTHEAST ILLINOIS...
JEFFERSON...WAYNE...EDWARDS AND WABASH.
IN SOUTHWEST INDIANA...
GIBSON AND PIKE.
THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR THE REMAINDER OF THE
NATIONAL WEATHER SERVICE PADUCAH COUNTY WARNING AREA...THEREFORE THE
FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE WEATHER WATCHES.
THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED IN
TORNADO WATCH NUMBER 300...
BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES...
MARSHALL...CALLOWAY...LIVINGSTON...CRITTENDEN...LYON...CALDWELL...
TRIGG...HOPKINS...CHRISTIAN..MUHLENBERG AND TODD.
THE FOLLOWING COUNTIES IN WESTERN KENTUCKY ARE NO LONGER INCLUDED
IN SEVERE THUNDERSTORM WATCH 302...
UNION...HENDERSON...WEBSTER...DAVIESS AND MCLEAN.
THE FOLLOWING COUNTIES IN SOUTHWEST INDIANA ARE NO LONGER INCLUDED
IN SEVERE THUNDERSTORM WATCH 302...
POSEY...VANDERBURGH...WARRICK AND SPENCER.
THE FOLLOWING COUNTIES IN SOUTHERN ILLINOIS ARE NO LONGER INCLUDED
IN SEVERE THUNDERSTORM WATCH 302...
PERRY...JACKSON...UNION...ALEXANDER...FRANKLIN...HAMILTON...WHITE...
WILLIAMSON...SALINE...GALLATIN...POPE AND HARDIN.
SMITH
Special weather statement, May 8, 4:15 PM CST, 1 hour 25 minutes before
ILZ077-078-082245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT THU MAY 8 2003
...STRONG WINDS POSSIBLE OVER EDWARDS AND WABASH COUNTIES...
AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN EDWARDS COUNTY IN SOUTHEAST ILLINOIS. MOVEMENT WAS EAST AT
35 TO 40 MPH. THROUGH 545 PM...STRONG WINDS UP TO 50 MPH ARE
POSSIBLE FROM THIS STORM IN NORTHERN EDWARDS AND WABASH COUNTY IN
SOUTHEAST ILLINOIS. SOME COMMUNITIES IMPACTED INCLUDE BENNINGTON...
WEST SALEM...AND FRIENDSVILLE. SMALL HAIL AND LOCALLY HEAVY RAIN
ARE ALSO POSSIBLE.
RJP
Special weather statement, May 8, 4:58 PM CST, 42 minutes before
ILZ076>078-083-INZ081-082-085>088-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT THU MAY 8 2003
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA...
AT 555 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM WEST OF FAIRFIELD TO MOUNT CARMEL
ILLINOIS...ACROSS THE WABASH RIVER TO PRINCETON INDIANA. MOVEMENT OF
THIS ACTIVITY WAS GENERALLY EAST AT 35 TO 40 MPH. THIS LINE OF
THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA THROUGH 700 PM...IMPACTING SUCH COMMUNITIES AS
GOLDEN GATE...OWENSVILLE...HAUBSTADT...AND STENDAL. WINDS OF 40 TO 50
MPH...SMALL HAIL...AND VERY HEAVY RAIN ARE ALL POSSIBLE AS THIS LINE
OF STORMS MOVES THROUGH.
RJP
Thunderstorm Wind, Warrick
- When
- May 8, 5:40 PM CST
- Where
- Warrick County, 5 mi S of Boonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -87.267
Small trees were uprooted near Highway 61 in the Turpin Hill area.
Hail, Warrick
- When
- May 8, 5:45 PM CST
- Where
- Warrick County, Lynnville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.200, -87.300
Hail, Spencer
- When
- May 8, 6:05 PM CST
- Where
- Spencer County, Lincoln City
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.117, -87.000
Thunderstorm Wind, Spencer
- When
- May 8, 6:10 PM CST
- Where
- Spencer County, Dale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.167, -86.983
Trees were down near Dale and Santa Claus.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Tennessee, May 8, 2003$23 million · 1 event
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352921, 5352919, 5352920, 5352922.